Michigan, 2023Hail and Damaging Winds in Michigan, July 15, 2023
July 15, 2023 · NWS MQT · 5 events in 2 counties and zones
A disturbance moving through an unstable air mass produced severe thunderstorms over portions of Upper Michigan late evening on the 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance moving through an unstable air mass produced severe thunderstorms over portions of Upper Michigan late evening on the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 15, 6:40 PM CST, 37 minutes earlier.
Area forecast discussion, Jul 15, 6:40 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
840 PM EDT Sat Jul 15 2023
.SHORT TERM...(The rest of this afternoon through tonight)
Issued at 146 PM EDT SAT JUL 15 2023
Satellite imagery shows a large plume of wildfire smoke from Alberta
and British Columbia currently over us early this afternoon as yet
another low-amplitude shortwave makes its way towards us from
northern Ontario. Given that this shortwave is looking to be
moisture-starved due to another shortwave over the Lower Midwest and
Mid-Mississippi today, expect most of the precip to be fairly light
across the area this afternoon and evening, with the convection over
us being mostly fueled by the diurnal instability that is currently
being created. However, with the thick smoke cover over us, the
instability may be a little lower than previously thought. That
being said, looking at the SPC Mesoanalysis page, lower level lapse
rates look to already be near 8 to 8.5 C/km, remaining that way
until the evening hours. Meanwhile, 0-3 km bulk shear of around 25
kts is moving in from the west over us, and given the marginal
forcing from the low-amplitude shortwave over us, we may see a
strong storm or two later this afternoon into early this evening; we
could see some sub-severe hail (less than a quarter), gusty winds,
and heavy downpours with a couple of these storms. As we move into
the overnight hours, expect most of the convection to die out, save
for maybe a few isolated showers and thunderstorms.
One more thing I'd like to remind everyone on is the smoke that we
are currently seeing. Due to the smoke concentrations being so high
over the UP right now, the Michigan Department of Environment, Great
Lakes, and Energy has issued an Air Quality Alert for all of the UP
today except the far east. Therefore, if you are sensitive to smoke
particulates, try to limit your time outside today, as the air is
unhealthy for you. The smoke plume looks to spread further
southeastwards tonight, bringing the rest of the UP under an Air
Quality Alert after midnight tonight.
.LONG TERM...(Sunday through Saturday)
Issued at 243 PM EDT SAT JUL 15 2023
A longwave trough/closed low near the western Hudson Bay shoreline
finally shifts east early next week. Northwest flow west of this
trough axis allows a clipper-like system to move into the region by
mid-week. Northwest flow aloft seems likely to continue through next
weekend too. Overall, the extended period is expected to be a
continuation of the generally cool/damp pattern we've experienced
for at least the past week. The best chance for thunderstorms is
Sunday afternoon/evening, but another round of more widespread rain
chances appears to arrive later Wednesday into Thursday. Monday
should be the coolest days with high temps struggling to warm
above 70 near Lake Superior and across higher elevations.
Starting with Sunday morning, weather should be quiet due to
shortwave ridging ahead of an energetic shortwave/vorticity maxima
positioned near International Falls, MN at 12z. Various model are in
good agreement that this shortwave pivots from a positive to more
neutral tilt as it tracks east-southeast across the UP during the
late afternoon and evening hours. This favorable diurnal timing and
impressive cyclonic vorticity advection indicates a widespread round
of showers and thunderstorms is likely. HREF means indicate several
hundred J/kg of MUCAPE and 30-40 knots of bulk shear suggesting a
CAPE-limited environment. However, ensemble maximum of SBCAPE
indicates patches of SBCAPE values >1500 J/kg and if those higher
CAPE values materialize then locally strong/severe storms will be
possible. Hodographs appear to be fairly straight suggesting a more
linear/multi-cell storm mode with hail/wind threats if organized
updrafts materialize. Conceptually, this possibility seems more
likely across the east-central UP where there should be a few
extra hours of destabilization ahead of the shortwave.
There's a mixture of signals for a heavy rain threat with generally
seasonable Pwat values (around 1.00-1.25"), fairly fast storm
motions around 30 knots, warm cloud depths less than 10kft, and
shear vectors oriented ~45 degrees east of the synoptic frontal
boundary. Even though those factors aren't favorable for heavy
rain the 12z NAM guidance develops multiple rounds of storms along
the Lake Superior lake-breeze, which is oriented nearly parallel
to shear vectors and may sufficiently compensate for the other
factors. While confidence was too low to recommend changes to the
WPC QPF forecast, a heavy rainfall threat is plausible across
portions of Alger, Luce, and Schoolcraft counties where 12z HREF
PMM guidance shows a swath of around 0.75-1.25" of rain.
Pwats decrease below 1 inch and flow becomes more northwesterly for
Monday suggesting reduced intensity/coverage of diurnal precip
chances, despite continued cyclonic vorticity advection aloft. EPS
QPF means/probabilities suggest rain chances will be focused along a
NW to SE oriented Lake Superior lake-breeze boundary within a
triangle between Sawyer, Escanaba, and Manistique with somewhat
lower chances along most of the Lake MI shoreline where the Lake
MI lake breeze pushes back against NW flow. Model soundings
suggest shallow instability that may prevent thunder chances away
from the Lake MI shoreline. Was not confident enough to adjust NBM
thunder chances. The lack of instability also suggests activity
should diminish quickly with diurnal heating. Shortwave ridging
moves through the area Monday night through Tuesday night implying
clearing skies and calm winds that could result in fairly
widespread fog potential.
The next weather maker approaches from the northwest on Wednesday
and global models appear to be in good agreement that it will be
another energetic disturbance. While exact timing/track details are
characteristically unclear, a robust warm air advection regime
should develop on Wednesday then the disturbance should move through
or make it's closest approach Wednesday night or Thursday. If
sufficient instability and forcing arrives Wednesday afternoon or
evening then the veering WAA wind profile suggests a severe threat
could develop. The wave appears strong enough to support a nocturnal
severe threat at the nose of the LLJ as it traverses the UP. A drier
air mass should be filtering into the area by Thursday night, but
subtle northwest flow disturbances could keep diurnal precipitation
chances going into next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 839 PM EDT SAT JUL 15 2023
VFR conditions should prevail thru tonight at IWD/CMX/SAW. However,
some rainfall occurred at SAW during the late aftn, and that could
aid the development of some fog overnight. Will be something to
monitor. There is also still a low potential that a shra could
affect SAW late this evening. On Sun, a disturbance will swing se
into the area late in the day, triggering nmrs shra and some tsra.
Quite possible MVFR/maybe IFR will occur with some of the pcpn.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 243 PM EDT SAT JUL 15 2023
Winds will near to below 20 kt throughout the forecast period.
Marine hazards will mainly come in the form of thunderstorms
possible over portions of southeast Lake Superior this afternoon and
evening and across the rest of the lake during the day Sunday. While
severe thunderstorms are not expected, a few stronger storms capable
of gusty winds and small hail are possible. Patchy marine fog is
possible over portions of the lake that receive rainfall with the
most likely time frame being Sunday evening/night across the eastern
lake. Hazy skies and some wildfire smoke is currently across central
and eastern portions of the lake, but should shift east of the lake
on Sunday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...TAP
LONG TERM...EK
AVIATION...Rolfson
MARINE...EK
Hazardous weather outlook, Jul 15, 1:08 PM CST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
308 PM EDT Sat Jul 15 2023
MIZ001>007-009>014-084-085-161915-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
308 PM EDT Sat Jul 15 2023 /208 PM CDT Sat Jul 15 2023/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Tonight
Scattered thunderstorms are possible through tonight, mainly in
the central and east early.
Smoke and haze from upstream wildfires may lead to poor air
quality. See the latest Air Quality Alert for more details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Smoke and haze from upstream wildfires may lead to poor air
quality. See the latest Air Quality Alert for more details.
There is a chance for thunderstorms Sunday through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.
LSZ162-240>251-263>267-161915-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
308 PM EDT Sat Jul 15 2023 /208 PM CDT Sat Jul 15 2023/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
A few thunderstorms are possible near the lakeshores early
tonight.
Smoke and haze from upstream wildfires may lead to poor air
quality tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance for thunderstorms Sunday.
Smoke and haze from upstream wildfires may lead to poor air
quality Sunday, mainly in the east.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-161915-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
308 PM EDT Sat Jul 15 2023
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Thunderstorms are possible tonight.
Smoke and haze from upstream wildfires may lead to poor air
quality tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms are possible Sunday through Monday.
Smoke and haze from upstream wildfires may lead to poor air
quality Sunday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
TAP
In the hours before
Local storm report, Jul 15, 2:01 PM CST, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
401 PM EDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM Tstm Wnd Gst 1 ESE Marquette 46.55N 87.38W
07/15/2023 M43 MPH Marquette MI Mesonet
Corrects previous non-tstm wnd gst report
from 1 ESE Marquette. NOS Water Level
Observation Network station MCGM4 Marquette
C.G., MI.
&&
DJSpecial weather statement, Jul 15, 5:23 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Marquette MI
723 PM EDT Sat Jul 15 2023
MIZ007-152345-
Luce MI-
723 PM EDT Sat Jul 15 2023
...Strong thunderstorms will impact portions of southern Luce County
through 745 PM EDT...
At 723 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Muskallonge State Park to
Manistique Lake. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newberry, McMillan, Manistique Lake, Helmer, Four Mile Corner,
Dollarville and Pine Stump Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4624 8551 4625 8585 4658 8565 4658 8524
4655 8524
TIME...MOT...LOC 2323Z 269DEG 17KT 4653 8560 4625 8584
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RolfsonSpecial weather statement, Jul 15, 5:45 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Marquette MI
745 PM EDT Sat Jul 15 2023
MIZ007-160015-
Luce MI-
745 PM EDT Sat Jul 15 2023
...Strong thunderstorms will impact portions of southeastern Luce
County through 815 PM EDT...
At 745 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Lower Tahquamenon Falls
State Park to Manistique Lake. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newberry, Dollarville, Helmer and Soo Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4625 8583 4653 8529 4653 8524 4624 8524
TIME...MOT...LOC 2345Z 270DEG 20KT 4649 8529 4624 8577
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RolfsonThunderstorm Wind, Iron
- When
- July 15, 7:17 PM CST to 7:25 PM CST
- Where
- Iron County, 0.69 mi S of Stambaugh City Arpt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 46.060, -88.630
There was a public report of over 20 trees blown down throughout Caspian.
Thunderstorm Wind, Dickinson
- When
- July 15, 8:22 PM CST to 8:30 PM CST
- Where
- Dickinson County, 0.84 mi SE of Randville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 45.970, -88.040
There were several trees reported blown down along Highway M-95 southeast of Randville.
Thunderstorm Wind, Dickinson
- When
- July 15, 8:28 PM CST to 8:35 PM CST
- Where
- Dickinson County, 4.79 mi ENE of Randville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 46.010, -87.960
A convenience store worker reported trees down near North Dickinson County School. Hail also occurred but size was unknown. Time of the report was estimated by radar.
Thunderstorm Wind, Dickinson
- When
- July 15, 8:55 PM CST to 9:00 PM CST
- Where
- Dickinson County, 1.18 mi SW of Hardwood
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 45.960, -87.720
Convenience store worker reported trees down along Ride Outs Road. Hail also occurred but size was unknown. Time of the report was estimated from radar.
Hail, Dickinson
- When
- July 15, 10:40 PM CST to 10:55 PM CST
- Where
- Dickinson County, 0.48 mi E of Foster City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.970, -87.740
Roads in Foster City were littered with shredded leaves due to hail. The spotter in the vehicle had to pull over and stop due to torrential rainfall. Hail size was estimated as the spotter did not get out of the vehicle to measure it. Torrential rain and hail began around 940 pm CDT and lasted 10 to 15 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, July 15, 20237 deaths · 2 events
- Flash Flooding in North Carolina, July 15 to 16, 20231 death · 1 injured · $12,000 · 2 events
- Damaging Winds and Lightning Strike in Alabama, July 15 to 16, 2023$422,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Maryland, July 15, 2023$181,000 · 1 in hail · 12 events
- Wildfire in Idaho, July 15, 2023$250,000 · 1 event
- Damaging Winds in Arkansas, July 15, 2023$78,000 · 58 kt wind · 3 events
- Damaging Winds in Mississippi, July 15 to 16, 2023$45,000 · 53 kt wind · 4 events
- Excessive Heat and Heat in California, July 15 to 17, 202333 events
- Hail and Damaging Winds in Texas, July 15, 2023$40,000 · 1 in hail · 4 events
- Flash Flooding and Flooding in New Hampshire, July 15 to 18, 202350 kt wind · 22 events
- Heat in California, July 15 to 16, 202312 events
- Damaging Winds in Pennsylvania, July 15, 202350 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106152, 1106153, 1106154, 1106155, 1106156.